California, 2016

Flash Flooding in California, May 5 to 6, 2016

May 5 to 6, 2016 · NWS LOX · 2 events in 2 counties and zones

A moist and unstable atmosphere generated thunderstorms and flash flooding across inland sections of Santa Barbara and San Luis Obispo counties. Due to flash flooding and mud and debris flows, sections of Highways 46 and 166 were closed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

A moist and unstable atmosphere generated thunderstorms and flash flooding across inland sections of Santa Barbara and San Luis Obispo counties. Due to flash flooding and mud and debris flows, sections of Highways 46 and 166 were closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at May 5, 1:44 PM PST, 2 hours 53 minutes earlier.

Area forecast discussion, May 5, 1:44 PM PST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
244 PM PDT THU MAY 5 2016

.SYNOPSIS...

A slow-moving low pressure system will bring a chance of showers
and a slight chance of thunderstorms to the region through the
weekend. High pressure will rebuild next week bringing mostly
clear skies with a warming trend to the area Monday through the
middle of next week.

&&

.SHORT TERM...(TDY-SUN)

Mostly cloudy skies covered much of the forecast area this afternoon
as a moist onshore flow continued along with the approach of an
upper level low. A few thunderstorms popped up over the extreme se
portion of the SLO County mtns, with a few showers also noted along
the n VTU County slopes, and in and around the Cuyama Vly and
adjacent foothills. The upper low will bring decent instability to
the area this afternoon, with LI's down to -6 or so in the mtns, and
CAPE values up to 1200 J/Kg, again over the mtns, particularly the
VTU County mtns. A 100 kt jet will also be passing just to the e of
the forecast area today, with the region under the favored left-
front quadrant thru mid afternoon. These convective ingredients
combined with strong early May solar heating will keep the chance of
showers with isolated thunderstorm over much of sw CA thru this
afternoon, and this includes the coastal waters, but the best chance
of thunderstorm development will continue to be over the mtns. The
12z NAM showed PWAT values around 0.75 inch or so which is not too
high but still could lead to locally heavy rain in any
thunderstorms. In addition, any thunderstorms that develop this
afternoon will be capable of producing small hail, dangerous cloud-
to-ground lightning, and gusty winds. However, the threat of flash
flooding is minimal as mid level flow is out of the s around 10-20
kt, altho if any training of thunderstorms occur there could be
localized flooding. Snow levels were around 6500 feet or so, with
minor snow accumulation possible in any pcpn above 7000 feet. Gusty
s to sw winds will affect the Antelope Valley and portions of the
mtns this afternoon as well thanks to decent onshore gradients
(+7.2 mb LAX-DAG as of 20Z).

The upper level low will move over the forecast area tonight then
linger thru Fri. The upper low will elongate to the w Fri night as a
lobe of vorticity swings s off the coast, then the system should
drift into far srn CA on Sat. This system will then move e into the
Great Basin Sat night and Sun as upper level ridging builds off the
CA coast.

With the upper low in the area tonight and Fri, there will continue
to be support for a chance of showers and slight chance of
thunderstorms over much of the area, altho showers will become
likely later tonight over L.A. County as a vort max rotating around
the upper low moves thru. The best chance of thunderstorms will
continue to be in the mtns as the most instability and highest CAPE
will continue there, especially Fri afternoon, with the possibility
that some thunderstorms could drift off the mtns to the adjacent
vlys. Any thunderstorms that develop will move more slowly on Fri so
the threat of flash flooding will be slightly higher than today.

A slight chance of showers will linger across the forecast area Fri
night and Sat as the upper low passes just to the s and e of the
region. A slight chance of thunderstorms can also be expected Sat
afternoon mainly over the mtns and Antelope Vly thanks to lingering
moisture and instability.

Rainfall amounts thru Sat will be highly variable due to the
convective nature of this weather system. Most areas across the
coast and vlys should receive 0.15 inch or less, with up to 0.30
inch possible for L.A. County. In the mtns, about 0.25 to 0.50 inch
is expected with local higher amounts of 0.75 inch in the VTU County
mtns. However, where any thunderstorms occur, local precip amounts up
to an inch or more cannot be ruled out.

Snow levels will lower to 6000 to 6500 feet by Fri, otherwise snow
levels of 6500 to 7000 feet are expected thru Sat. Accumulating snow
is possible where showers and thunderstorms occur in the higher
mtns, with local totals of 6 to 9 inches possible thru Sat above
7000 feet for VTU County, and locally up to 4 to 6 inches possible
above 7000 feet for L.A. County.

A chance of showers will linger Sat evening in all areas, with a
slight chance of thunderstorms mainly in the mtns and Antelope Vly.
A slight chance of showers will then linger later Sat night thru Sun
afternoon for the mtns and deserts as residual moisture from the
departing weather system persists. Instability is marginal at best
for Sun afternoon, so no thunderstorms are expected to develop.
Otherwise, plenty of clouds should prevail across the forecast area
thru Sun with perhaps a few more breaks in the clouds especially s
of the mtns.

Needless to say, with varying amounts of clouds and unsettled
weather conditions, temps will be much cooler than normal across the
area Fri thru Sun, with highs ranging from 7 to 16 deg below normal
for Fri, from about 3 to 13 deg below normal overall for Sat, and 2
to 12 deg below normal for Sun. Hi temps for the cst and vlys will
be generally in the 60s Fri, then warm slightly into the mid 60s to
low 70s for Sat, and upper 60s to lower 70s for Sun.

.LONG TERM...(MON-THU)

EC/GFS in generally good agreement Mon thru Thu. Upper level ridging
will continue to build off the CA cst Mon thru Tue, then move into
srn CA for Wed and Thu. Dry weather with warmer temps will prevail
across the forecast area during the period. Some night and morning
marine layer low clouds and fog should affect some of the coast s of
Pt Conception Tue thru Thu, otherwise clear to partly cloudy skies
can be expected across the region for Mon thru Thu. High temps will
still be several degrees below normal for Mon, then warm to near
normal for Tue and Wed, and to several degrees above normal for many
areas on Thu, with the warmest vlys reaching into the mid 80s.

&&

.AVIATION...05/18Z.

At 17z at KLAX... the inversion was about 1200 feet deep. The top
was near 7000 feet with a temperature of four degrees celsius.

Overall... Low to moderate confidence in the 18z tafs. The
reduced confidence is primarily due to the hit and miss nature of
the showers and thunderstorms in the forecast. Conditions near any
thunderstorms will include variable and gusty winds... brief heavy
rain... and possible hail. MVFR conditions after 09z.

KLAX... Low to moderate confidence in the 18z taf. The reduced
confidence is primarily due to the hit and miss nature of the
showers and thunderstorms in the forecast. Conditions near any
thunderstorms will include variable and gusty winds... brief heavy
rain... and possible hail. Some light southeast winds 11z-18z.
MVFR conditions after 11z.

KBUR... Low to moderate confidence in the 18z taf. The reduced
confidence is primarily due to the hit and miss nature of the
showers and thunderstorms in the forecast. Conditions near any
thunderstorms will include variable and gusty winds... brief heavy
rain... and possible hail. MVFR conditions after 11z.
&&

.MARINE...05/230 PM.

There is a chance of showers across the coastal waters through
early Sunday and a slight chance of thunderstorms through Friday.
The best chance of thunderstorms in general looks to be this
afternoon/evening and then over the southern waters on Friday
afternoon/evening. Winds and seas should remain below advisory
criteria during this period except in the vicinity of any
thunderstorms that develop.

The storm system moves out the of region by late Sunday and no
significant wind or sea conditions are expected through the early
half of the week.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...Sirard
AVIATION...KJ
MARINE...KJ
SYNOPSIS...Sweet

weather.gov/losangeles
Hazardous weather outlook, May 5, 5:00 AM PST, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT THU MAY 5 2016

CAZ034>041-044>046-051>054-059-087-088-547-548-061300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT THU MAY 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT ACROSS
THE FORECAST AREA. THIS INCLUDES ALL THE COASTAL WATERS THIS
AFTERNOON, THEN THE SOUTHERN PORTION TONIGHT INTO FRIDAY. MARINERS
NEED TO BE AWARE OF THIS SITUATION. THE BEST CHANCE OF THUNDERSTORMS
WILL BE ACROSS THE LOS ANGELES, VENTURA AND SANTA BARBARA COUNTY
MOUNTAINS. THERE COULD BE LOCAL FLOODING OF ROADWAYS NEAR
THUNDERSTORMS.

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS JUST ABOUT ANYWHERE
ON FRIDAY. BEST CHANCES WILL CONTINUE TO BE IN THE MOUNTAINS. ALSO,
FRIDAY WILL BE THE BEST CHANCE OF SOME LOCAL FLASH FLOODING ACROSS
THE MOUNTAINS AND THE FOOTHILLS OF THE ANTELOPE VALLEY. STORMS WILL
HAVE WEAK STEERING WINDS ON FRIDAY. IF THUNDERSTORMS DO DEVELOP...A
FEW COULD DRIFT INTO THE ADJACENT VALLEYS AND EVEN COASTAL AREAS.

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS TO BE LIMITED TO THE
MOUNTAINS AND POSSIBLY THE ANTELOPE VALLEY ON SATURDAY AFTERNOON AND
EARLY EVENING.

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

KAPLAN

In the hours before

Special weather statement, May 5, 4:03 PM PST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
503 PM PDT THU MAY 5 2016

CAZ037-038-051>053-060130-
SAN LUIS OBISPO COUNTY MOUNTAINS CA-CUYAMA VALLEY CA-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS CA-
VENTURA COUNTY MOUNTAINS CA-SANTA BARBARA COUNTY MOUNTAINS CA-
503 PM PDT THU MAY 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VENTURA...SOUTHEASTERN
SAN LUIS OBISPO AND NORTHEAST SANTA BARBARA COUNTIES UNTIL
630 PM PDT...

AT 457 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM ACROSS
THE BORDER OF THE MOUNTAINS OF NORTHWEST VENTURA COUNTY AND SOUTHWEST KERN
COUNTY...EXTENDING WESTWARD INTO THE EASTERN PORTION OF THE CUYAMA VALLEY
AND CARRIZO PLAIN. THIS STORM WAS MOVING OT THE NORTHWEST AT 5 TO 10 MPH.

DIME SIZE HAIL AND WIND GUSTS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM...POTENTIALLY IMPACTING PORTIONS OF HIGHWAY 33 AND 166.

LOCATIONS IMPACTED INCLUDE...
HIGHWAY 33...
HIGHWAY 166...
CUYAMA...
VENTUCOPA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3508 11947 3490 11947 3490 11938 3488 11938
      3488 11936 3483 11939 3479 11948 3494 11963
      3508 11949
TIME...MOT...LOC 2357Z 240DEG 49KT 3494 11932

GOMBERG/BOLDT

The radar

The Los Angeles radar (KVTX), 67 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Santa Barbara

When
May 5, 4:37 PM PST to 5:15 PM PST
Where
Santa Barbara County, 3.57 mi ESE of Cuyama to 5.81 mi ESE of Cuyama
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.935, -119.540

California Highway Patrol reported flash flooding and mud and debris flows around the intersection of Highway2 33 and 166. Several vehicles were trapped in mud.

Flash Flood, San Luis Obispo

When
May 6, 3:24 PM PST to 5:00 PM PST
Where
San Luis Obispo County, 4.24 mi ENE of Cholame to 3.95 mi NNE of Cholame
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.753, -120.236

California Highway Patrol reported flash flooding and mud and debris flows across sections of Highway 46, northeast of Shandon.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2016Every state in 2016This day in weather historyWarnings in California, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643359, 643360.